End-of-dose emergent psychopathology in ambulatory patients with epilepsy on stable-dose lamotrigine monotherapy: a case series of six patients.
We prospectively investigated psychopathology in 32 epilepsy inpatients openly withdrawn from all antiepileptic drugs (AEDs) prior to entering a controlled trial of an investigational AED. Psychiatric ratings and seizures increased significantly with AED discontinuation. Anxiety and depression were the most prominent symptoms. Thirty-eight percent of patients developed moderate-to-severe psychopathology, and 28% dropped out of the study at various stages due to psychiatric symptoms. In 22 patients openly restarted on AEDs, psychiatric ratings returned to baseline within 2 weeks. Increases in partial seizures were weakly related to emergent anxiety and depression. Increases in generalized seizures were related to increases in global impairment but not to increases in specific psychopathology. AED withdrawal-emergent psychopathology was not fully explained by increases in seizures, demographic factors, or psychiatric history and may be partially due to pharmacodynamic effects following drug discontinuation.